Thunderstorm Wind, Montgomery
- When
- July 9, 4:05 PM EST
- Where
- Montgomery County, Bethesda
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.967, -77.117
Trees were downed.
A cluster of thunderstorms with high winds and heavy downpours moved through Central Maryland during the early evening of the 9th. In Montgomery County, trees were downed in Bethesda and Wheaton.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cluster of thunderstorms with high winds and heavy downpours moved through Central Maryland during the early evening of the 9th. In Montgomery County, trees were downed in Bethesda and Wheaton. In Prince George's County, trees and wires were downed near Lanham Hills. In Anne Arundel County, 3.09 inches of rain was recorded in Rivera Beach. Trees and power lines were downed nearby.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 9, 1:00 PM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 200 PM EDT WED JUL 9 2003 SHORT TERM...TNGT/THU... THE TNGT PD MAY BE UNDERGOING CHGS UP TO RELEASE TIME BASED ON BEHAVIOR OF THE TSTM LN. TSTM WTCH FOR OUR ENTIRE CWA IN EFFECT UNTIL 6 PM. XPCT ATMOSPHERE WL BECOME MORE STABLE IN THE AFTERMATH OF THESE STORMS...BUT GIVEN ABUNDANCE OF MOISTURE HV ADDED LOW CHC POPS FOR RW DURG THE OVRNGT. NEW SPC DAY 2 OUTLOOK PUTS OH/IN INTO THE SLGT RISK GROUPING YET AGN THU AS THE SHRT WV TROF PUSHES INTO UPR GRT LKS. FOR THE CWA WL CONTINUE W/ HIGH CHC POPS AS STATIONARY BNDRY IS STALLED OVR NRN TIER OF THE CWA. TEMPS LM80S. ABW XTND...THU NGT-WED.. ADVRTSD FCST OF PAST COUPLE OF DAYS STILL IS ON TRACK - IF WE CAN MAKE IT THROUGH THE RMDR OF THE WRKWK WE SHOULD BE REWARDED W/ A PRETTY NICE WKND. AREA RMNS ON S SIDE OF THE FNTL BNDRY...AND COMBO OF MOISTURE/INSTABILITY WL CONTINUE TO CREATE THE PSBLTY OF RW/TRW ON THU NGT. FRI WL BE THE TRANSITION DAY BTWN AIR MASSES AS SHORT WV/80 KT JET DIVES DOWN OVER THE WRN U.S. RDG...WHICH IN TURN WL DRIVE THE CD FNT THRU MID ATLC DURG FRI AFTN. WL MAINTAIN HIGH CHC POPS. TEMPS LM80S BOTH THU AND FRI. THIS MRNG I HEARD A RADIO ANNOUNCER SAY WE ARE DANGLING A NICE WKND FCST. WELL - WERE STILL DANGLING IT. THE FNT OF FRI MVS OFF THE CST FRI NGT...AND IT LOOKS LIKE DRIER AIR WL MOVE OVER RGN FOR SAT. HIGHS IN M80S. IM TAKING POPS OUT FOR SUN. I EXPECT RDG WL CONT TO INFLUENCE AREA. I HV TO CONFESS MY CONFIDENCE LVL FOR MON ISNT TOO GREAT...BUT WL CONT MENTION OF AFTN TRW. TEMPS NOT LOOKING TO REACH 90 IN THE NEXT WK. COULD BE SOME AFTN/EVE CNVCTN POPPING OVER THE MTNS THRU MID WK BUT WL LV OUT OF FCST FOR NOW. BYND MIDWK MRF PROGS ERN U.S. TO STAY UNDER INFLUENCE OF A COOLING TROF WHILE THE SWRN U.S. BAKES. WOODY .LWX...ENTIRE AREA SVR TSTM WTCH UNTIL 6 PM.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-100800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1154 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA AS HAVING A SLIGHT RISK OF SEVERE WEATHER THROUGH 6 PM. THE PRIMARY THREATS ARE THUNDERSTORM WIND GUSTS UP TO 70 MPH...AND HAIL TO ONE INCH IN DIAMETER. SPOTTER ACTIVATION WILL BE LIKELY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0134 PM 2N WINCHESTER VA WIND DAMAGE
07/09/03 FREDERICK TREES AND POWERLINES DOWN
BY STRONG WINDS. 911
CENTER REPORT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM ROUND HILL VA TORNADO
07/09/03 LOUDOUN POSSIBLE TORNADO. DAMAGE
REPORTED IN ROUND HILL
AND FUNNEL CLOUD
SIGHTED.The Sterling radar (KLWX), 32 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Trees were downed.
Trees and wires were downed near Lanham Hills.
Trees and power lines were downed. The time was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368579, 5368580, 5368581, 5368582.